Missouri, 2017Hail and Damaging Winds in Missouri, April 20, 2017
April 20, 2017 · NWS PAH · 4 events in 2 counties and zones
A cluster of thunderstorms with locally damaging winds moved east-southeast across the Arkansas border counties during the late afternoon hours. The storms intensified as afternoon warming increased mixed-layer cape to around 1,500 j/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms with locally damaging winds moved east-southeast across the Arkansas border counties during the late afternoon hours. The storms intensified as afternoon warming increased mixed-layer cape to around 1,500 j/kg. The combination of moderate instability and moderately strong deep-layer wind shear produced organized storm structures. A short bowing line of storms caused sporadic wind damage southeast of Doniphan. The storms formed ahead of a cold front that extended from central Illinois southwest across the Ozarks of Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 3:14 PM CST, 21 minutes earlier.
Area forecast discussion, Apr 20, 3:14 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
414 PM CDT Thu Apr 20 2017
.SHORT TERM...(Tonight through Friday)
Issued at 301 PM CDT Thu Apr 20 2017
A cold front was located over central Missouri this afternoon,
roughly near a kstl-ksgf line at 19z. A complex of thunderstorms
over southeast Missouri will continue to track east-southeast
across parts of west Kentucky through early this evening. This
complex may impede development of organized showers/storms across
sw Indiana and the I-64 corridor. Therefore, only scattered
showers and a few storms are forecast tonight over those areas.
The heaviest rainfall will likely be over se Missouri tonight,
where some training of convective echoes is possible as the
front becomes more west-east oriented.
On Friday, the cold front will move down across Tennessee and
Arkansas. However, the 850 mb front is expected to stall along the
Interstate 64 corridor. This will result in a moist southwest flow
overrunning the surface front. There may be enough elevated
instability for some thunder south of the 850 mb boundary.
Rain is very likely across the region as a 500 mb closed low
approaches from the Plains. QPF varies greatly among the models.
There are large differences in the placement of the heaviest qpf
from model to model. Locally heavy rain is possible where any
elevated convection becomes persistent. Highs will range from the
mid 50s to mid 60s in the cooler north surface flow.
.LONG TERM...(Friday Night through Thursday)
Issued at 414 PM CDT Thu Apr 20 2017
The long term discussion period includes the latter half of the
heavy rainfall event for the Quad State region. Given WPC, blended
model guidance, and collaborative QPF, at least half of the 2.5 to
3.25 inch rainfall totals from tonight through daytime Saturday
will be centered on Friday night (roughly 1.5 inches).
At this point in time, plan to hold off on any Flash Flood
Watch for parts of the Quad State region for Friday night. The
area of greatest concern for excessive rainfall will likely be
Southeast Missouri, with secondary areas of concern over parts of
extreme Southern Illinois, the Purchase area of West Kentucky, and
central sections of the Pennyrile region of West Kentucky. The
WPC QPF branch does have most of this area under a slight chance
for excessive rainfall for the day 2 time period (covering Friday
night). However, in coordination with our Service Hydrologist and
surrounding offices, the lack of consistent and widespread QPF the
last two to three days may provide enough drainage and percolation
of water through the soil to slow an early runoff potential.
The big key will be the amount of training of thunderstorms over
Southeast Missouri tonight into early Friday. If this antecedent
rainfall can provide enough saturation for the Friday night
convection, a Flash Flood Watch may be warranted, especially for
Southeast Missouri. A lot of this will be dependent on the
amplification of the mid/upper level low as it moves through
Southern Missouri, as well as the degree of moisture advection and
warm cloud processes, given the limited instability (lack of
widespread thunderstorm coverage) with this event.
Will emphasis heavy rainfall and minor flooding potential in the
Hazardous Weather Outlook and other communication avenues for now.
Beyond Saturday, the closed low will slowly shear out in a
northeast to southwest fashion, moving the heaviest rainfall east
of the area. Ridging will build in to the area Monday and Tuesday.
A northern stream, low amplitude trough will develop and amplify
in the northwest quarter of the U.S., with most of the energy and
moisture focused along the warm frontal zone north and northwest
of the WFO PAH forecast area Wednesday into Thursday.
At this time have greater than 50 percent forecast confidence
with the weather systems from Friday night through Tuesday, with
less than 50 percent confidence on the timing and position of
systems Wednesday and Thursday.
&&
.AVIATION...
Issued at 623 AM CDT Thu Apr 20 2017
Mainly VFR sky conditions, with an increasing chance of convection
through the day. Gusty SSW winds 15-20 kts at times. Cold front
should push through this evening, with scattered to numerous
showers and thunderstorms continuing. In the wake of the front,
cigs should lower to MVFR with NW winds 5-10 kts, generally from
03-06z, on through the overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...MY
LONG TERM...Smith
AVIATION...GM
Hazardous weather outlook, Apr 20, 3:25 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
425 PM CDT Thu Apr 20 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
425 PM CDT Thu Apr 20 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Late this afternoon and Tonight
Isolated strong to severe thunderstorms will be possible this
afternoon and evening. Locally damaging wind, and marginally
severe hail 1 inch in diameter will be possible. Storms may
produce locally heavy rain in excess of one inch, which may
produce isolated flooding, especially across Southeast Missouri.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms Friday through Saturday.
Locally heavy rainfall from 1.5 to 2.5 inches is forecast Friday
through early Saturday. This may result in minor, short duration
flooding mainly in low lying, poor drainage areas. The area of
greatest concern for flooding potential would be across Southeast
Missouri, West Kentucky, the southern tip of Illinois, and
central sections of the West Kentucky Pennyrile.
Another chance of thunderstorms is possible next Wednesday.
.SPOTTER INFORMATION STATEMENT...
We request spotters report in with any severe weather and rainfall
reports in excess of one inch.
CTN/Smith
In the hours before
Special weather statement, Apr 20, 1:07 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
207 PM CDT THU APR 20 2017
MOZ086-087-111-201945-
Bollinger MO-Cape Girardeau MO-Scott MO-
207 PM CDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOLLINGER...NORTH CENTRAL
SCOTT AND CAPE GIRARDEAU COUNTIES UNTIL 245 PM CDT...
At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glen Allen, or near Marble Hill, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cape Girardeau, Jackson, Scott City, Chaffee, Marble Hill, Kelso,
Delta, Gordonville, Dutchtown, Glen Allen, Patton, Millersville,
Leopold, Burfordville, Whitewater, Allenville and Glenallen.
LAT...LON 3746 9013 3744 8944 3743 8943 3740 8942
3735 8943 3734 8948 3731 8951 3729 8952
3727 8951 3725 8949 3725 8946 3721 8947
3719 8946 3718 9014
TIME...MOT...LOC 1906Z 268DEG 24KT 3731 9007
psThunderstorm Wind, Ripley
- When
- April 20, 3:35 PM CST to 3:45 PM CST
- Where
- Ripley County, 4.89 mi NW of Hill Top to 5.18 mi NNW of Flatwoods
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.703, -90.858
Two trees were blown down, blocking Route Y north of Doniphan and Route K northeast of Doniphan.
Hail, Ripley
- When
- April 20, 4:05 PM CST
- Where
- Ripley County, Doniphan
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.620, -90.820
Thunderstorm Wind, Ripley
- When
- April 20, 4:13 PM CST
- Where
- Ripley County, 4 mi ESE of Doniphan
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 36.598, -90.753
Moderate damage occurred to three homes, mostly due to trees falling onto roofs. Another home received minor damage due to a power line weatherhead being pulled from the structure by a downed tree. Two vehicles were damaged by falling trees. One vehicle received minor damage, and the other was moderately damaged. Numerous trees were uprooted or snapped. The damage area was both north and south of Highway 142 near the intersection of County Road 24.
Thunderstorm Wind, Butler
- When
- April 20, 4:43 PM CST
- Where
- Butler County, 4 mi SSW of Neelyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.517, -90.528
A semi-tractor trailer was overturned on U.S. Highway 67 about one mile north of the Arkansas-Missouri state line. The driver was not injured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, April 20 to 25, 20171 injured · $3.5 million · 2 events
- Tornado and Hail in Indiana, April 20, 2017$50,000 · EF1 · 5 events
- Flooding in New York, April 20 to 23, 2017$110,000 · 9 events
- Hail and Damaging Winds in Wisconsin, April 20, 2017$74,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Oklahoma, April 20 to 21, 2017$22,000 · 2 in hail · 34 events
- Hail and Lightning Strike in Wisconsin, April 20, 2017$100,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, April 20, 2017$25,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Michigan, April 20, 2017$25,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Michigan, April 20, 2017$16,000 · 1 in hail · 2 events
- Winter Weather in Wyoming, April 20 to 21, 20175 events
- Flooding in New York, April 20 to 21, 2017$9,000 · 4 events
- Marine Thunderstorm Winds in Lake Michigan, April 20, 201764 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685809, 685808, 685811, 685812.